Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

A cut finite element method with boundary value correction


Authors: Erik Burman, Peter Hansbo and Mats G. Larson
Journal: Math. Comp. 87 (2018), 633-657
MSC (2010): Primary 65M60; Secondary 65M85
DOI: https://doi.org/10.1090/mcom/3240
Published electronically: October 11, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this contribution we develop a cut finite element method with boundary value correction of the type originally proposed by Bramble, Dupont, and Thomée in [Math. Comp. 26 (1972), 869-879]. The cut finite element method is a fictitious domain method with Nitsche-type enforcement of Dirichlet conditions together with stabilization of the elements at the boundary which is stable and enjoy optimal order approximation properties. A computational difficulty is, however, the geometric computations related to quadrature on the cut elements which must be accurate enough to achieve higher order approximation. With boundary value correction we may use only a piecewise linear approximation of the boundary, which is very convenient in a cut finite element method, and still obtain optimal order convergence. The boundary value correction is a modified Nitsche formulation involving a Taylor expansion in the normal direction compensating for the approximation of the boundary. Key to the analysis is a consistent stabilization term which enables us to prove stability of the method and a priori error estimates with explicit dependence on the meshsize and distance between the exact and approximate boundary.


References [Enhancements On Off] (What's this?)

  • [1] S. Amdouni, M. Moakher, and Y. Renard, A local projection stabilization of fictitious domain method for elliptic boundary value problems, Appl. Numer. Math. 76 (2014), 60-75. MR 3131863, https://doi.org/10.1016/j.apnum.2013.10.002
  • [2] Joan Baiges, Ramon Codina, Florian Henke, Shadan Shahmiri, and Wolfgang A. Wall, A symmetric method for weakly imposing Dirichlet boundary conditions in embedded finite element meshes, Internat. J. Numer. Methods Engrg. 90 (2012), no. 5, 636-658. MR 2913313, https://doi.org/10.1002/nme.3339
  • [3] Gabriel R. Barrenechea and Franz Chouly, A local projection stabilized method for fictitious domains, Appl. Math. Lett. 25 (2012), no. 12, 2071-2076. MR 2967791, https://doi.org/10.1016/j.aml.2012.04.020
  • [4] Roland Becker, Erik Burman, and Peter Hansbo, A Nitsche extended finite element method for incompressible elasticity with discontinuous modulus of elasticity, Comput. Methods Appl. Mech. Engrg. 198 (2009), no. 41-44, 3352-3360. MR 2571349, https://doi.org/10.1016/j.cma.2009.06.017
  • [5] James H. Bramble, Todd Dupont, and Vidar Thomée, Projection methods for Dirichlet's problem in approximating polygonal domains with boundary-value corrections, Math. Comp. 26 (1972), 869-879. MR 0343657
  • [6] Erik Burman, Ghost penalty, C. R. Math. Acad. Sci. Paris 348 (2010), no. 21-22, 1217-1220. MR 2738930, https://doi.org/10.1016/j.crma.2010.10.006
  • [7] Erik Burman, Susanne Claus, Peter Hansbo, Mats G. Larson, and André Massing, CutFEM: discretizing geometry and partial differential equations, Internat. J. Numer. Methods Engrg. 104 (2015), no. 7, 472-501. MR 3416285, https://doi.org/10.1002/nme.4823
  • [8] Erik Burman and Peter Hansbo, Fictitious domain finite element methods using cut elements: II. A stabilized Nitsche method, Appl. Numer. Math. 62 (2012), no. 4, 328-341. MR 2899249, https://doi.org/10.1016/j.apnum.2011.01.008
  • [9] Bernardo Cockburn, Weifeng Qiu, and Manuel Solano, A priori error analysis for HDG methods using extensions from subdomains to achieve boundary conformity, Math. Comp. 83 (2014), no. 286, 665-699. MR 3143688, https://doi.org/10.1090/S0025-5718-2013-02747-0
  • [10] Bernardo Cockburn and Manuel Solano, Solving Dirichlet boundary-value problems on curved domains by extensions from subdomains, SIAM J. Sci. Comput. 34 (2012), no. 1, A497-A519. MR 2890275, https://doi.org/10.1137/100805200
  • [11] Bernardo Cockburn and Manuel Solano, Solving convection-diffusion problems on curved domains by extensions from subdomains, J. Sci. Comput. 59 (2014), no. 2, 512-543. MR 3188451, https://doi.org/10.1007/s10915-013-9776-y
  • [12] Ramon Codina and Joan Baiges, Approximate imposition of boundary conditions in immersed boundary methods, Internat. J. Numer. Methods Engrg. 80 (2009), no. 11, 1379-1405. MR 2582494, https://doi.org/10.1002/nme.2662
  • [13] T. Dupont, $ {L}_2$ error estimates for projection methods for parabolic equations in approximating domains, in C. de Boor, editor, Mathematical Aspects of Finite Elements in Partial Differential Equations, Academic Press, New York, 1974, pp. 313-352.
  • [14] A. Düster, J. Parvizian, Z. Yang, and E. Rank, The finite cell method for three-dimensional problems of solid mechanics, Comput. Methods Appl. Mech. Engrg. 197 (2008), no. 45-48, 3768-3782. MR 2458114, https://doi.org/10.1016/j.cma.2008.02.036
  • [15] Gerald B. Folland, Introduction to Partial Differential Equations, 2nd ed., Princeton University Press, Princeton, NJ, 1995. MR 1357411
  • [16] David Gilbarg and Neil S. Trudinger, Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, Springer-Verlag, Berlin, 2001. Reprint of the 1998 edition. MR 1814364
  • [17] Anita Hansbo, Peter Hansbo, and Mats G. Larson, A finite element method on composite grids based on Nitsche's method, M2AN Math. Model. Numer. Anal. 37 (2003), no. 3, 495-514. MR 1994314, https://doi.org/10.1051/m2an:2003039
  • [18] Jaroslav Haslinger and Yves Renard, A new fictitious domain approach inspired by the extended finite element method, SIAM J. Numer. Anal. 47 (2009), no. 2, 1474-1499. MR 2497337, https://doi.org/10.1137/070704435
  • [19] August Johansson and Mats G. Larson, A high order discontinuous Galerkin Nitsche method for elliptic problems with fictitious boundary, Numer. Math. 123 (2013), no. 4, 607-628. MR 3032318, https://doi.org/10.1007/s00211-012-0497-1
  • [20] André Massing, Mats G. Larson, and Anders Logg, Efficient implementation of finite element methods on nonmatching and overlapping meshes in three dimensions, SIAM J. Sci. Comput. 35 (2013), no. 1, C23-C47. MR 3033077, https://doi.org/10.1137/11085949X
  • [21] André Massing, Mats G. Larson, Anders Logg, and Marie E. Rognes, A stabilized Nitsche fictitious domain method for the Stokes problem, J. Sci. Comput. 61 (2014), no. 3, 604-628. MR 3268662, https://doi.org/10.1007/s10915-014-9838-9
  • [22] J. Nitsche, Über ein Variationsprinzip zur Lösung von Dirichlet-Problemen bei Verwendung von Teilräumen, die keinen Randbedingungen unterworfen sind, Abh. Math. Sem. Univ. Hamburg 36 (1971), 9-15 (German). MR 0341903
  • [23] Jamshid Parvizian, Alexander Düster, and Ernst Rank, Finite cell method: $ h$- and $ p$-extension for embedded domain problems in solid mechanics, Comput. Mech. 41 (2007), no. 1, 121-133. MR 2377802, https://doi.org/10.1007/s00466-007-0173-y
  • [24] L. Ridgway Scott and Shangyou Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comp. 54 (1990), no. 190, 483-493. MR 1011446, https://doi.org/10.2307/2008497
  • [25] M. Tur, J. Albelda, E. Nadal, and J. J. Ródenas, Imposing Dirichlet boundary conditions in hierarchical Cartesian meshes by means of stabilized Lagrange multipliers, Internat. J. Numer. Methods Engrg. 98 (2014), no. 6, 399-417. MR 3195261, https://doi.org/10.1002/nme.4629

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M60, 65M85

Retrieve articles in all journals with MSC (2010): 65M60, 65M85


Additional Information

Erik Burman
Affiliation: Department of Mathematics, University College London, London, UK-WC1E 6BT, United Kingdom

Peter Hansbo
Affiliation: Department of Mechanical Engineering, Jönköping University, S-551 11 Jönköping, Sweden

Mats G. Larson
Affiliation: Department of Mathematics and Mathematical Statistics, Umeå University, SE-90187 Umeå, Sweden
Email: mats.larson@math.umu.se

DOI: https://doi.org/10.1090/mcom/3240
Received by editor(s): July 11, 2015
Received by editor(s) in revised form: July 8, 2016, and October 31, 2016
Published electronically: October 11, 2017
Additional Notes: This research was supported in part by EPSRC, UK, Grant No. EP/J002313/1, the Swedish Foundation for Strategic Research Grant No. AM13-0029, the Swedish Research Council Grants Nos. 2011-4992, 2013-4708, and Swedish strategic research programme eSSENCE
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society